New Mexico, 2007

High Wind in New Mexico, February 24, 2007

February 24, 2007 · NWS MAF · 2 events in 2 counties and zones

A strong upper level storm system passed over northern New Mexico and the panhandle of Texas into Oklahoma. This substantially tightened the pressure gradients over west Texas and southeastern New Mexico, resulting in strong to severe straight line winds across much of the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level storm system passed over northern New Mexico and the panhandle of Texas into Oklahoma. This substantially tightened the pressure gradients over west Texas and southeastern New Mexico, resulting in strong to severe straight line winds across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 8:16 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 23, 8:16 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CST FRI FEB 23 2007

.UPDATE...
FORECAST HAS BEEN UPDATED TO ALLOW RED FLAG WARNING TO EXPIRE AND
UPDATE GRIDS TO REFLECT THE RETREATED/ING DRYLINE SITUATION.
EXPECTATIONS WERE THAT THE DRYLINE WOULD HAVE PUSHED WELL EAST OF
THE MIDLAND/ODESSA AREA. OVER THE COURSE OF THE EVENING...THE
DRYLINE HAS ACTUALLY RETREATED BACK TO THE WEST OF ODESSA TO NEAR
WINK. EXPECT IT TO STALL THERE BRIEFLY AND THEN BEGIN PUSHING TO
THE EAST OVERNIGHT. THINK OVERALL STABILITY WILL BE LIMITED...SO
NOT EXPECTING ANYTHING IN THE WAY OF CONVECTION DURING THE OVERNIGHT
HOURS WITH THE EASTWARD PUSH. ADJUSTED TD GRIDS TO REFLECT THIS
MOVEMENT AS WELL AS THE TEMP GRIDS TO BUMP UP TEMPS A BIT WITH THE
MOIST AIR REMAINING OVER THE AREA FOR A BIT LONGER.

ALSO ADJUSTED THE POPS GRIDS TO LOWER SHOWER/THUNDERSTORM CHANCES
AFTER MIDNIGHT AND ADD BLOWING DUST TO WX GRIDS AREAWIDE. EXPECT
THE WINDS TO REMAIN ELEVATED THROUGHOUT THE NIGHT....LENDING TO
THE DUSTY POSSIBILITIES.

REMAINDER OF FORECAST OK...REST OF UPDATED PRODUCTS OUT SHORTLY
/13/.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              50  63  33  65  /  20   0   0   0
CARLSBAD NM                42  65  32  67  /   0   0   0   0
DRYDEN TX                  55  69  40  73  /  10   0   0   0
FORT STOCKTON TX           47  66  38  68  /  10   0   0   0
GUADALUPE PASS TX          33  51  34  63  /   0   0   0   0
HOBBS NM                   41  62  33  66  /  10   0   0   0
MARFA TX                   38  55  26  64  /   0   0   0   0
MIDLAND INTL AIRPORT TX    47  62  34  65  /  20   0   0   0
ODESSA TX                  46  63  34  66  /  20   0   0   0
WINK TX                    46  69  34  72  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 11 AM TO 5 PM MST SATURDAY FOR THE
     FOLLOWING ZONES...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM 8 AM TO 5 PM MST SATURDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...SOUTHERN
     LEA COUNTY.

     HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM MST SATURDAY
     FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM MST SATURDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM 12 PM TO 6 PM CST SATURDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WATCH FROM 9 AM TO 6 PM CST SATURDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...WARD...WINKLER.

     WIND ADVISORY FROM 9 AM TO 6 PM CST SATURDAY FOR THE FOLLOWING
     ZONES...BIG BEND AREA...PECOS...TERRELL.

     HIGH WIND WARNING FROM 9 PM CST /8 PM MST/ THIS EVENING TO 6 PM
     CST /5 PM MST/ SATURDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING FROM 9 AM TO 6 PM CST SATURDAY FOR THE
     FOLLOWING ZONES...MARFA PLATEAU.

&&

67/13
Hazardous weather outlook, Feb 23, 1:06 PM MST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CST FRI FEB 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
206 PM CST FRI FEB 23 2007 /106 PM MST FRI FEB 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING ACROSS THE EXTREME EASTERN PERMIAN BASIN...ALONG
AND EAST OF A GAIL...BIG SPRING...MIDKIFF...TO IRAAN LINE.
IF THUNDERSTORMS DO DEVELOP THEY WILL HAVE THE POTENTIAL TO
RAPIDLY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN SEVERE WEATHER THREAT. IN ADDITION BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.

SOUTHWEST WINDS OF 35 TO 55 MPH...WITH GUSTS OVER 70 MPH IS
EXPECTED TODAY AND TONIGHT IN THE GUADALUPE MOUNTAINS AND IN THE
DAVIS MOUNTAINS ABOVE 6000 FEET.

SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH WILL OCCUR
TODAY IN THE EDDY AND LEA COUNTY NEW MEXICO PLAINS.

INCREASING WINDS COMBINED WITH LOW RELATIVE HUMIDITIES AND HIGH
FIRE DANGER WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE
GROWTH AND SPREAD THIS AFTERNOON AND THIS EVENING ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO PLAINS...WESTERN
AND NORTHWESTERN PERMIAN BASIN...UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR REGION...DAVIS MOUNTAINS AND MARFA PLATEAU.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WESTERLY WINDS WILL AFFECT MUCH OF WEST TEXAS AND SOUTHEAST
NEW MEXICO SATURDAY. WEST WINDS OF 35 TO 60 MPH...WITH GUSTS OVER
75 MPH ARE ANTICIPATED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS.
ACROSS THE EDDY COUNTY PLAINS AND MUCH OF WEST TEXAS...WEST WINDS
OF 25 TO 40 MPH...WITH GUSTS TO 60 MPH WILL BE POSSIBLE.

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES AND HIGH FIRE
DANGER WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND
SPREAD SATURDAY AFTERNOON ACROSS THE SOUTHEAST NEW MEXICO PLAINS
AND MUCH OF WEST TEXAS.

AREAS OF BLOWING DUST WILL SPREAD OVER THE OUTLOOK AREA SATURDAY
AS WINDY TO VERY WINDY CONDITIONS PREVAIL. VISIBILITIES MAY FALL
BELOW A MILE LOCALLY IN DUST PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE FRIDAY AFTERNOON AND
EVENING OVER THE EXTREME WESTERN LOW ROLLING PLAINS AND EXTREME
EASTERN PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
February 24, 12:20 AM MST to 12:00 PM MST
Where
Eddy County Plains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Other Federal Agency
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

The Bureau of Land Management office in Roswell reported that downed power poles started four fires across Eddy County.|The Automated Surface Observing System at Carlsbad (KCNM) recorded sustained windspeeds up to 41 mph with gusts to 54 mph.

High Wind, Northern Lea County

When
February 24, 8:46 AM MST to 9:00 AM MST
Where
Northern Lea County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
COOP Observer
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

The NWS cooperative observer in Tatum recorded sustained windspeeds up to 49 mph and gusting to 65 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14028, 14029.